Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2005, 7:28 PM EDT for Washington County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 7:28 PM EDT (23:28 UTC)
- Expired
- May 14, 2005, 8:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Washington County, VA
The radar
The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 142328 SVRMRX VAC191-150030- /O.NEW.KMRX.SV.W.0091.050514T2328Z-050515T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 728 PM EDT SAT MAY 14 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF ABINGDON * UNTIL 830 PM EDT * AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF ABINGDON...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAMASCUS AND 8 MILES SOUTH OF EMORY-MEADOW VIEW BY 740 PM EDT 8 MILES SOUTH OF GLADE SPRING BY 755 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3674 8225 3661 8212 3663 8151 3693 8182 $$ DH
1 follow-up statement
000 WWUS54 KMRX 150012 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 810 PM EDT SAT MAY 14 2005 VAC191-150030- /O.CON.KMRX.SV.W.0091.000000T0000Z-050515T0030Z/ WASHINGTON VA- 810 PM EDT SAT MAY 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM EDT FOR WASHINGTON COUNTY VIRGINIA... AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF GLADE SPRING...OR ABOUT 13 MILES EAST OF ABINGDON...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE OVER... EASTERN WASHINGTON COUNTY AT 820 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3674 8225 3661 8212 3663 8151 3693 8182 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:55 PM EDT, 33 minutes earlier.
Area forecast discussion, May 14, 6:55 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 655 PM EDT SAT MAY 14 2005 .DISCUSSION...LINE OF THUNDERSTORMS HAVE MOVED OUT OF SEVERE THUNDERSTORM WATCH AREA ACROSS MOST OF FORECAST AREA AND WEAKENED ACROSS SOUTHERN SECTIONS. STRONGEST THUNDERSTORM ACTIVITY WAS CONTINUING OVER NE TN AND SW VA WHERE AIRMASS WAS STILL UNSTABLE. AIRMASS HAS COOLED AND STABILIZED BEHIND THIS ACTIVITY. SHOWERS AND THUNDERSTORMS CONTINUE AHEAD OF THE COLD FRONT FROM SOUTHERN MIDDLE KY THROUGH OHX TO NE MS. GOOD RAINFALL AMOUNTS ARE BEING PRODUCED BUT THIS ACTIVITY IS NOT AS STRONG AS THE ACTIVITY THIS AFTERNOON AND EARLY EVENING. UPDATE OUT ABOUT 700 PM TO DROP WATCH FROM ZONES AS IT EXPIRES. WILL STILL KEEP HIGH POPS THROUGH THE EVENING AND EARLY MORNING HOURS UNTIL PRE FRONTAL CONVECTION HAS MOVED THROUGH. MAY HAVE TO ISSUE ANOTHER UPDATE LATER THIS EVENING TO CHANGE RAIN CHANCES. && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TD
Hazardous weather outlook, May 14, 5:00 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SAT MAY 14 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 500 AM EDT (400 AM CDT) SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY... TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED WEAK TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... ON THURSDAY...ANOTHER COLD FRONT WILL MOVE INTO THE REGION BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 14, 4:36 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
05/14/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTY WIDE. REPORTED BY DISPATCHER.
0425 PM HAIL CLEVELAND 35.18N 84.87W
05/14/2005 0.75 INCH BRADLEY TN PUBLIC
DIME TO PENNY SIZED HAIL AT CLEVELAND HIGH SCHOOL.
0430 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
05/14/2005 LOUDON TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
&&
MEPLocal storm report, May 14, 4:56 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ATHENS 35.45N 84.60W
05/14/2005 MCMINN TN LAW ENFORCEMENT
FEW TREES DOWN COUNTYWIDE.
0425 PM TSTM WND DMG KINGSTON 35.87N 84.51W
05/14/2005 ROANE TN LAW ENFORCEMENT
*** 2 INJ *** ONE TREE DOWN. CEDAR TREE FELL ON FATHER
AND SON. CELL PHONE CALL TO DISPATCH...EXACT LOCATION
UNKNOWM.
&&
MEPLocal storm report, May 14, 6:55 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 3 NE BRISTOL VA 36.64N 82.13W
05/14/2005 0.75 INCH WASHINGTON VA TRAINED SPOTTER
PENNY SIZE HAIL REPORTED BY SPOTTER.
0633 PM HAIL JONESBOROUGH 36.29N 82.48W
05/14/2005 0.75 INCH WASHINGTON TN AMATEUR RADIO
PENNY SIZE HAIL AT JONESBOROUGH. REPORTED BY AMATEUR RAIO
OPERATER.
0635 PM TSTM WND DMG ERWIN 36.14N 82.41W
05/14/2005 UNICOI TN LAW ENFORCEMENT
FEW TREES DOWN IN THE SOUTHER PART OF THE COUNTY.
0640 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
05/14/2005 WASHINGTON TN LAW ENFORCEMENT
SEVERAL TREES DOWN AROUND JOHNSON CITY.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:03 PM EDT | Flash Flood Warning | MRX | Wise | 117 min |
| May 14, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 35 min |
| May 14, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 55 min |
| May 14, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.